Colistin Induced Neurotoxicity in a Patient with End Stage Kidney Disease and Recovery with Conventional Hemodialysis
Radhika Chemmangattu Radhakrishnan*, Shibu Jacob, Harish Ratnakarrao Pathak , Veerasami Tamilarasi
Identifiers and Pagination:Year: 2015
First Page: 53
Last Page: 55
Publisher ID: TOUNJ-8-53
Article History:Received Date: 31/3/2015
Revision Received Date: 20/4/2015
Acceptance Date: 23/4/2015
Electronic publication date: 22/6/2015
Collection year: 2015
open-access license: This is an open access article licensed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted, non-commercial use, distribution and reproduction in any medium, provided the work is properly cited.
Colistin is widely used in the treatment of multidrug resistant bacterial infections. Nephrotoxicity and neurotoxicity are risks associated with colistin use. We report the case of a 50 year old lady with end stage renal disease, treated with colistin for catheter related blood stream infection and developed muscle weakness and parasthesia. Concomitant use of meropenem may have precipitated neurotoxicity of colistin. Conventional hemodialysis was effective in reversing her signs and symptoms. Clinicians should be aware of the risk of neurotoxicity while using colistin, especially after a loading dose in patients with renal impairment. According to our knowledge, this is the first report of conventional hemodialysis reversing the neurotoxic effects of colistin.